Alert archive / Texas / Red Flag Warnings in 2008
Red Flag Warning 8, NWS Brownsville, TX
NWS Brownsville, TX issued this red flag warning at Mar 1, 2008, 9:01 PM CST for 8 counties in Texas. It took effect at Mar 2, 2008, 10:00 AM CST. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 1, 2008, 9:01 PM CST (03:01 UTC)
- In effect from
- Mar 2, 2008, 10:00 AM CST
- Expired
- Mar 2, 2008, 8:00 PM CST
- In force
- 10 hr
- Issued by
- NWS Brownsville, TX
Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX
The radar
The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 2:00 PM CST | HIGH SUST WINDS 45 | Harlingen, TX | AWNING AND SIGNAGE DAMAGE BUSINESS 77 / SUNSHINE STRIP AND VALLE VISTA MALL. WIND GUST AT HARLINGEN AIRPORT OF 55 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 3.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 904 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBRO 020301 RFWBRO RED FLAG WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 901 PM CST SAT MAR 1 2008 ...STRONG WINDS ARE EXPECTED ACROSS DEEP SOUTH TEXAS SUNDAY... .STRONG SOUTHEASTERLY WINDS WILL DEVELOP OVER DEEP SOUTH TEXAS ON SUNDAY AS LOW PRESSURE DEEPENS IN THE TEXAS PANHANDLE. RECENT DRY CONDITIONS IN COMBINATION WITH STRONG WINDS WILL ALLOW FOR ADDITIONAL CURING OF FUELS. THE COMBINATION OF DRY FUELS AND STRONG WINDS HAS PROMPTED A RED FLAG WARNING FOR FIRE BEHAVIOR. CONDITIONS WILL IMPROVE AS WINDS DECREASE AFTER SUNSET ON SUNDAY. A STRONG COLD FRONT WILL MOVE ACROSS DEEP SOUTH TEXAS MONDAY AFTERNOON AND MAY RAISE A FIRE BEHAVIOR THREAT ONCE AGAIN. TXZ248>257-021115- /O.UPG.KBRO.FW.A.0007.080302T1600Z-080303T0000Z/ /O.NEW.KBRO.FW.W.0008.080302T1600Z-080303T0200Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 901 PM CST SAT MAR 1 2008 ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CST SUNDAY... THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 10 AM TO 8 PM CST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. SOUTHEASTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL COMBINE WITH CURED FUELS TO PRODUCE HAZARDOUS FIRE WEATHER BEHAVIOR ON SUNDAY. WINDS WILL DECREASE TO 15 TO 20 MPH AFTER SUNSET ON SUNDAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS. THESE CONDITIONS WILL LEAD TO ERRATIC FIRE BEHAVIOR AND EXPLOSIVE FIRE GROWTH POTENTIAL. $$
1 follow-up statement
000 WWUS84 KBRO 021739 RFWBRO RED FLAG WARNING NATIONAL WEATHER SERVICE BROWNSVILLE TX 1139 AM CST SUN MAR 2 2008 ...STRONG SOUTHEAST WINDS ARE EXPECTED ACROSS DEEP SOUTH TEXAS TODAY... .STRONG SOUTHEASTERLY WINDS WILL CONTINUE OVER DEEP SOUTH TEXAS TODAY AS LOW PRESSURE DEEPENS OVER THE TEXAS PANHANDLE. THE RECENT DRY CONDITIONS IN COMBINATION WITH STRONG WINDS WILL ALLOW FOR ADDITIONAL CURING OF FUELS. THE COMBINATION OF DRY FUELS AND STRONG WINDS HAS PROMPTED A RED FLAG WARNING FOR FIRE BEHAVIOR. THE CONDITIONS WILL IMPROVE AS THE WINDS WILL DECREASE AFTER SUNSET THIS EVENING. A STRONG COLD FRONT WILL MOVE ACROSS DEEP SOUTH TEXAS MONDAY AFTERNOON AND WILL LIKELY RAISE THE FIRE BEHAVIOR THREAT ONCE AGAIN. TXZ248>257-030145- /O.CON.KBRO.FW.W.0008.000000T0000Z-080303T0200Z/ ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 1139 AM CST SUN MAR 2 2008 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS EVENING. SOUTHEASTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL COMBINE WITH CURED FUELS TO PRODUCE HAZARDOUS FIRE WEATHER BEHAVIOR TODAY. THE WINDS WILL THEN DECREASE INTO THE 15 TO 20 MPH RANGE AFTER SUNSET TODAY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE FORECAST. THESE CONDITIONS INCLUDE SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS. THESE CONDITIONS WILL LEAD TO ERRATIC FIRE BEHAVIOR AND EXPLOSIVE FIRE GROWTH POTENTIAL. $$ SPEECE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 1, 8:33 PM CST, 28 minutes earlier.
Area forecast discussion, Mar 1, 8:33 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
833 PM CST SAT MAR 1 2008
.DISCUSSION...SEVERAL CHANGES WERE MADE FOR THE SUNDAY AND MONDAY
TIME PERIODS TO ACCOMMODATE STRONGER WINDS ANTICIPATED SUNDAY AND A
POSSIBLE DELAY OR SLOWING DOWN ON THE COLD FRONT PASSAGE MONDAY.
IN THE SHORT TERM...JUST MINOR CHANGES TO DROP THE MENTION OF
RAIN THIS EVENING AND A FEW TWEAKS TO THE CLOUD COVER. OTHERWISE A
NICE MILD EVENING IS ANTICIPATED WITH CLOUDS FILLING IN AFTER
MIDNIGHT.
WILL POST SEVERAL HEADLINES TONIGHT FOR SUNDAY WITH SOUTH WINDS
ANTICIPATED TO INCREASE. BOTH THE NAM AND GFS INDICATED AN UPPER
TROUGH DIGGING INTO THE DESERT SOUTHWEST TONIGHT INTO SUNDAY WITH
SURFACE LOW PRESSURE OVER THE TEXAS PANHANDLE DEEPENING
SUBSTANTIALLY. SURFACE LOW ALSO DEVELOPS ALONG THE LEE SIDE OF THE
SIERRA MADRE OF NORTHEAST MEXICO. THIS WILL ALLOW FOR THE LOW
LEVEL SOUTHERLY WINDS TO STEADILY INCREASE THROUGH THE DAY.
A WIND ADVISORY WILL BE POSTED FOR ALL AREAS FROM LATE SUNDAY
MORNING THROUGH EARLY AFTERNOON. WIND GUSTS MAY EXCEED 40 MPH AS
FORECAST SOUNDINGS INDICATE STRONGER WINDS ALOFT MIXING DOWNWARD
AS WELL AS STRENGTHENING AS THE PRESSURE GRADIENT TIGHTENS. IN
RESPONSE TO THE STRONG WINDS AND THE CONTINUING DRY VEGETATION IN
THE REGION THE FIRE WEATHER WATCH WILL BE UPGRADED TO THE RED FLAG
WARNING. WINDS ARE NOT EXPECTED TO DECOUPLE MUCH SUNDAY NIGHT WITH
A LOW LEVEL JET OF 50 KNOTS EXPECTED TO DEVELOP. THESE STRONGER
WINDS AND CLOUDY SKIES OVERNIGHT SHOULD ALLOW FOR WARMER OVERNIGHT
LOW TEMPERATURES. WILL INCREASE SUNDAY NIGHT LOWS ACCORDINGLY.
NEXT CHANGE IS FOR A SLOWER FRONTAL PASSAGE. WE PREFER THE
SLOWER GFS TREND WITH THE UPPER TROUGH CLOSING OFF INTO AN UPPER
LOW. THE EASTWARD PROGRESSION OF THE ENTIRE TROUGH AND UPPER LOW
AT ITS BASE WILL SLOW DOWN AT LEAST 3 TO 6 HOURS FROM THE EARLIER
PROJECTIONS. THE COLD FRONT IS NOW EXPECTED TO MOVE EAST OF
BROWNSVILLE AFTER SUNSET MONDAY. AS A RESULT...THE UPDATED GRIDS
FOR MONDAY WILL INDICATE STRONGER SOUTH WINDS...MAINLY OVER
COASTAL REGIONS AT LEAST THROUGH MONDAY MORNING AND WARMER
TEMPERATURES WITH POSSIBLE 90 DEGREE READINGS IN SOME LOCATIONS.
NO CHANGE TO THE WEATHER OR POPS GRIDS.
&&
.FIRE WEATHER...WILL UPGRADE WATCH TO RED FLAG WARNING WITH EVENING
UPDATE. WINDS WILL LAY DOWN BELOW CRITERIA SUNDAY OVERNIGHT BUT
COULD BE A CONCERN AGAIN MONDAY AFTERNOON WITH LOWERING RELATIVE
HUMIDITIES BEHIND THE FRONT.
&&
.AVIATION...MVFR CEILINGS WILL DEVELOP BEFORE MIDNIGHT WITH
SCATTERED LAYERS 1200-1500 FEET BEFORE SUNRISE. WINDS WILL INCREASE
RAPIDLY MID MORNING AS PRESSURE GRADIENT TIGHTENS. LITTLE
DECOUPLING SUNDAY NIGHT WITH WINDS STAYING 15-20 KNOTS OVERNIGHT.
&&
.MARINE...MODERATE WINDS AND SEAS WILL CONTINUE OVER THE LOWER TEXAS
COAST TONIGHT AS HIGH PRESSURE PREVAILS OVER THE WESTERN GULF OF
MEXICO. SMALL CRAFT ADVISORY POSTED FOR WINDS AND SEAS INCREASING
SUNDAY AS LOW PRESSURE DEEPENS OVER THE TEXAS PANHANDLE. A STRONG
COLD FRONT WILL SWEEP OVER THE LOWER TEXAS COAST MONDAY AFTERNOON
WITH WINDS REACHING GALE STRENGTH MONDAY NIGHT AND TUESDAY. MARINE
CONDITIONS WILL IMPROVE TUESDAY AFTERNOON THROUGH WEDNESDAY AS HIGH
PRESSURE BUILDS OVER THE COASTAL WATERS.
&&
.PREV DISCUSSION...ISSUED 220 PM CST SAT MAR 1 2008...THE CURRENT
KBRO RADAR REFLECTIVITY CONTINUES TO SHOW SOME PATCHY LIGHT SHOWER
ACTIVITY ALONG AND WEST OF HIGHWAY 281 MOVING NORTH NORTHWEST.
THIS IS APPARENTLY BEING DRIVEN BY A 500 MB VORT MAX MOVING OVER
SOUTHERN TX TODAY. THE 12Z BRO SOUNDING SHOWS SOME LIMITED
MOISTURE EVIDENT AT AND BELOW THE 750 MB LEVEL. THIS WILL ALLOW
THE ISOLD/SCT SHOWERS TO PERSIST INTO THE EARLY EVENING HOURS.
THIS POCKET OF PVA WILL THEN EXIT THE REGION LATER TONIGHT AS A
STRONG AND BROAD 500 MB TROUGH DIGS INTO THE SOUTHWESTERN AND
SOUTH CENTRAL PLAINS STATES ON SUN. MEAN RH FIELDS INDICATE THAT
THE LIMITED MOISTURE LEVELS WILL LIKELY DIMINISH ON SUN AS A MORE
SW FLOW DEVELOPS AHEAD OF THE TROUGH AXIS OVER DEEP SOUTH TX
RESULTING IN DRIER AIR ADVECTING IN OFF OF THE HIGHER TERRAIN OF
NORTHEAST MEXICO. ALSO THE PGF WILL TIGHTEN SIGNIFICANTLY TOMORROW
LIKELY RESULTING IN STRONGER S-SE SURFACE FLOW. THIS WILL LIKELY
REQUIRE A WIND ADVISORY FOR TOMORROW AFTERNOON AND A POSSIBLE RED
FLAG WARNING. WILL GO AHEAD AND ISSUE A FIRE WX WATCH FOR THE
ENTIRE BRO CWA DUE TO THE STRONGER GRADIENT AND TO INCREASE
AWARENESS TOMORROW. THE 500 MB TROUGH WILL THEN DIG STEADILY
SOUTHEAST ON SUN AND SUN NIGHT WITH A STRONG COLD FRONT PUSHING
INTO CENTRAL TX EARLY MON. ONCE AGAIN...SIGNIFICANT MOISTURE
ADVECTION AHEAD OF THIS TROUGH AXIS APPEARS FAIRLY LIMITED.
DESPITE THE PRESENCE OF THE STRONG 500 MB DYNAMICS OVER MOST OF TX
MON...MOISTURE LEVELS WILL REMAIN TOO LIMITED FOR SIGNIFICANT
POPS. THE SPC DAY TWO OUTLOOK PLACES A SLGT RISK OF SVR WX OVER
CENTRAL AND NORTHERN TX...BUT LEAVES DEEP SOUTH TX OUT OF THE
GENERAL CONV OUTLOOK. WILL GO AHEAD AND LEAVE IN THE MENTION OF
THUNDER FOR TOMORROW DUE TO THE STRONG MID LEVEL AND LOW LEVEL
LIFT OCCURRING WITH THE FROPA TOMORROW. AFTER THIS TROUGH AXIS
CLEARS EAST OF TX...ANOTHER 500 MB TROUGH WILL QUICKLY FOLLOW ON
ITS HEALS APPROACHING THE SOUTH CENTRAL PLAINS STATES ON WED. THE
ECMWF AND THE GFS STILL SHOW SOME PRETTY SIGNIFICANT DIFFERENCES
ON THE HANDLING OF THIS FEATURE...ESPECIALLY IN THE TIMING OF ITS
PASSAGE OVER TX AND OVERALL MOISTURE ADVECTION AHEAD OF THIS
FEATURE. THE GFS IS MUCH WETTER AND FASTER WITH THE TROUGHS
PASSAGE VERSUS THE ECMWF WHICH SHOWS LITTLE MOISTURE RETURN TO THE
REGION. MY CONFIDENCE IN THE GFS SOLUTION IS A LITTLE LOW SINCE
RUN TO RUN CONSISTENCY WITH THE GFS MEX HAS BEEN ERRATIC. SO WILL
MENTION POPS WITH THIS NEXT TROUGH...BUT WILL UNDERCUT GFS MEX
POPS A BIT IN CASE THE NEXT GFS RUN COMES IN MORE IN LINE WITH THE
DRIER ECMWF TRENDS. FOR SHORT TERM TEMPS...WILL FOLLOW THE GFS MAV
GUIDANCE AS THE CURRENT MET GUIDANCE APPEARS TO BE UNDERESTIMATING
OVERALL TEMP TRENDS. IN THE LONGER RANGE...GFS MEX TEMP
CONSISTENCY IS OK WITH LESS CONSISTENCY SHOWING UP FOR POPS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 67 80 70 80 / 0 10 10 20
BROWNSVILLE 67 82 71 83 / 0 10 10 20
HARLINGEN 66 86 71 84 / 0 10 10 20
MCALLEN 65 84 69 87 / 0 10 10 20
RIO GRANDE CITY 64 85 66 83 / 0 10 10 20
SOUTH PADRE ISLAND 68 73 70 78 / 0 10 10 20
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING FROM 10 AM TO 8 PM CST SUNDAY FOR TXZ248>257.
WIND ADVISORY FROM 10 AM TO 8 PM CST SUNDAY FOR TXZ248>257.
GM...SMALL CRAFT ADVISORY FROM 9 AM SUNDAY TO 12 PM CST MONDAY FOR
GMZ130-132-135.
SMALL CRAFT ADVISORY FROM 9 AM SUNDAY TO 12 PM CST TUESDAY FOR
GMZ150-155-170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
59/51Hazardous weather outlook, Mar 1, 9:15 AM CST, 11 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BROWNSVILLE TX 915 AM CST SAT MAR 1 2008 TXZ248>257-021200- ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 915 AM CST SAT MAR 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. WINDS AND SEAS MAY INCREASE ALONG THE LOWER TEXAS COAST SUNDAY THROUGH MONDAY MORNING...AND A SMALL CRAFT ADVISORY MAY BE NEEDED DURING THAT TIME. A GALE WARNING OR SMALL CRAFT ADVISORY MAY BE NEEDED MONDAY AFTERNOON THROUGH TUESDAY MORNING AS WINDS AND SEAS INCREASE RAPIDLY IN THE WAKE OF A COLD FRONT. ANOTHER GALE WARNING OR SMALL CRAFT ADVISORY MAY BE NEEDED FRIDAY DUE TO ANOTHER COLD FRONT. A MODERATE TO HIGH RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA IS EXPECTED THROUGH THE FORECAST PERIOD. A WIND ADVISORY MAY BE NEEDED ACROSS DEEP SOUTH TEXAS FOR SUNDAY AND MONDAY...WITH A FIRE WEATHER WATCH ON MONDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. TOMASELLI
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 9:01 PM CST | Wind Advisory | BRO | Brooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more | 23 hr |
Nearby
Red Flag Warnings in Texas, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.